In the current case, we encountered abrupt life-threatening circulatory collapse immediately following the induction of general anesthesia on two occasions, which were eventually found to be attributable to rocuronium-induced anaphylaxis.
The absence of the typical cutaneous manifestations of anaphylaxis significantly delayed our recognition of anaphylaxis. While cutaneous manifestations, such as pruritus and angioedema, are commonly observed in patients with anaphylaxis, the current guidelines warn that approximately 10% of patients with anaphylaxis may not exhibit the typical cutaneous symptoms/signs, especially when the peripheral circulation is severely compromised . Moreover, a recent survey demonstrated that only 20% of patients with rocuronium-induced anaphylaxis exhibited skin manifestations . Therefore, it is crucial for the anesthesiologist to bear a high index of suspicion for rocuronium-induced anaphylaxis, in a patient developing circulatory collapse coincidentally with rocuronium administration, even in the apparent absence of cutaneous manifestations.
Classically, IgE/Fcε receptor-mediated activation of mast cells/basophils has been proposed to be the main mechanism underlying rocuronium-induced anaphylaxis . The quaternary ammonium structure of rocuronium is considered to be the major epitope in the IgE-mediated reactions . Indeed, the elevated serum tryptase level and the positive result of the BAT support the involvement of mast cell/basophil activation in the present case. On the other hand, IgE-independent mechanisms, including direct activation of mast cells/basophils via Mas-related G-protein-coupled receptor X2 (MRGPRX2) and rocuronium-specific IgG-mediated neutrophil activation, have also been implicated . Given the lack of the typical cutaneous manifestations, such non-canonical pathways were probably involved in the current case.
Another possible mechanism for profound circulatory collapse could be anaphylaxis-related coronary arterial vasospasm, which is designated as Kounis syndrome . A previous report described the occurrence of rocuronium-induced Kounis syndrome . Despite the negative findings of coronary angiography, the development of Kounis syndrome could also have contributed to the profound circulatory collapse in the present case, given the previous history of coronary artery disease and the ST-segment elevation observed during the circulatory collapse (Fig. 1).
In sharp contrast to the first episode, the swift recovery of the hemodynamics following sugammadex administration after the second episode of circulatory collapse strongly suggests the therapeutic potential of sugammadex for rocuronium-induced anaphylaxis. Numerous reports have documented successful reversal of rocuronium-induced anaphylaxis following sugammadex administration [3, 4]. The dramatic response in our case indicates that sugammadex may also be effective in cases of atypical anaphylaxis that fail to show cutaneous manifestations. An in vitro study suggests that pre-incubation with sugammadex is effective for preventing the rocuronium-induced anaphylactic processes . Conversely, other reports have suggested that sugammadex administration failed to reverse already-activated basophils or cutaneous manifestations in rocuronium-allergic patients [6, 7]. Considering the findings collectively, we also doubt that sugammadex can halt the reaction of already-activated mast cells/basophils. Rather, when it is given shortly after the rocuronium administration, the encapsulation of unbound rocuronium may have been responsible for preventing further activation of the anaphylactic cascade, thereby making vasopressor treatment more effective. In addition, its effects on alternative mechanisms, such as IgG-mediated pathway or MRGPRX2-mediated direct activation, remain entirely unknown.
Moreover, the dose of sugammadex for rocuronium-induced anaphylaxis remains open to question. The effective doses on rocuronium-induced anaphylaxis range from 4 to 18 mg/kg in previous case reports . Assuming that sugammadex (2178 Da) encapsulates rocuronium (610 Da) at a molar ratio of 1:1, theoretically, 3.57 mg of sugammadex would be needed per milligram of rocuronium. In the present case, the administration of 200 mg sugammadex 6 min after the administration of 50 mg of rocuronium was sufficient to halt the rocuronium-induced circulatory collapse. Because of the linear, dose-dependent pharmacokinetics of sugammadex , we believe a higher dose (e.g., 16 mg/kg) might have been more efficient, with faster and more definite action. In addition, the timing of sugammadex administration may also be important, as profound circulatory failure may delay the distribution of sugammadex, thereby slowing its therapeutic effect.
Taken together, our case illustrates major challenges associated with rocuronium-induced anaphylaxis developing during induction of general anesthesia, particularly when cutaneous manifestations are absent. Our experience suggests that sugammadex can be an effective treatment option for rocuronium-induced anaphylaxis in selected cases. Nevertheless, further accumulation of evidence is necessary to determine the patient selection and the optimal dose and timing of administration of sugammadex for rocuronium-induced anaphylaxis.